THANK YOU, I HAVE YET TO BE TESTED. I WAS TAKING 5000 UNITS PER DAY AND NEVER EXPERIENCED ANY ISSUES AT ALL. BUT 4 MONTHS AGO UPPED MY V-D TO 10,000 PER DAY. RECENTLY I STARTED HAVING CONSTIPATION/ HARD STOOLS ONLY IN THE MORNING. ALSO HEADACHES AS WELL. HAVING DONE SOME READING ON THE SUJECT I BELIEVE THAT THE 10,000 DOSE MAY BE TOO MUCH FOR ME.
Before the Vitamin D Council redid their website it use to say this under the magnesium section:
“The Vitamin D Council says that feeling unwell when taking Vitamin D (or getting lots of sun) means that you’re probably deficient in magnesium”.
…Vitamin D has no known side effects. If one experiences any of the following symptoms due to supplementing with vitamin D – or with sun exposure – a magnesium deficiency is most likely the reason why:
* irritability or anxiety
* muscle cramps/twitching
The symptoms of hypercalcemia include:
◾feeling sick or being sick
◾poor appetite or loss of appetite
◾feeling very thirsty
◾passing urine often
◾constipation or diarrhea
◾muscle weakness or pain
I think it is more likely magnesium deficiency but you will have to be the judge.
The symptoms you describing are some of the symptoms that occur in individuals with hypercalcemia. You may want to reduce your dosage to 5,000 IU/day and see if the symptoms subside. If you are able to, I recommend that you get your vitamin D and calcium levels checked.
Answered by Will Hunter on November 17, 2014 at 3:19 pm
I will add that my wife was also taking the same 10,000 units and has developed-
-a rash on her eyelids
-arms and chest
-constipation as i have had
If magnesium is essencial as part of supplementation with vitamin D it clearly is
not published in a predominant way and how much should one take as well.
I believe Vitamin D should be part of our health program going forward but I want to see these side effects totally subside and will consider a lower dose and add the appropriate dose of magnesium. I’m hoping the side effects are substantial reduced in a week or two, if any one can offer a opinion on timing that would be most appreciated.
It took about 30 days for all the symptoms to clear up. My Vit D test was 71.
I have started magnesium 250 per day. Will start Vt D in another 30 days. The question is should people be advised to take magnesium with Vt D. There are suggestions for adding K and A as well. Not sure if the D caused the problems or lack of Magnesium. I just know taking 5k D alone I had no issues.
Thank you for the above information and glad you are feeling better and I hope your wife is too.
At this website at the top of the page is “About Vitamin D” and under that category is “Vitamin D and Other Vitamins and Minerals”. Have you read this section? It would help me to understand whether or not you did not read it OR maybe it is not clear enough to the average reader? So to answer the question people are advised to supplement with magnesium when taking vitamin d. It seems to be one of those minerals that most of us are deficient in either because we do not eat well enough or modern food is now lacking in it. (My Alternative Healthcare Doctor absolutely “pushes” me to take lot’s of magnesium.)
You may even want to consider doubling that 250 per day. Also take the Vitamin K seriously along with the other minerals and vitamins in that section.
Please also come back and tell us later how you fare and if this solved the problem or not!
Yes she is better too. I read the section you reference about Vt D and minerals
only just now. It covers the issues well. Most of the information on the internet references on Vt D studies and presents medical evidenced based on the studies. Those reports are what I used as a bases to begin Vt D supplements. So from that perspective I made a mistake in not doing more research about what to take with Vit D. . I just recently found this site when searching Vt D toxicity. Thank you for your response and information.
It is just as critical for your best chance for good health, to supply your body with a broad variety of fruits, vegetables, and berries, as it is to obtain adequate vitamin D through either prudent sun/UV-B exposure or taking 1,000iu per 10 to 20 pounds of body weight daily. Most supplements I sell in my pharmacy would not be necessary if we were all successful in this…you might want to google “foods high in magnesium” , for example. Dietary sources do not usually cause the same adverse gut effects (such as diarrhea) that taking the oral supplements do. Mother nature can provide us with a lot of what we need (not always enough, of course)….